What a week!

It's been such a difficult week & I can't help but doubt my PMR diagnosis!

I've had days when my I feel like I have a band of pain around my upper body (shoulders, neck & back) and my middle (hips & lower back), Add a headache/eye strain to the mix, with a confused muzzy brain i had a problem keeping my emotions in check, which is very out of character! I'm only 53 but feel such an old lady at the moment, shuffling around & actually groaning at times!

Last Thursday my jaw hurt when I was having my lunch & in a panic I phoned my rheumy. i explained I had just been diagnosed with VMT but was still worried about GCA but he reassured me the 15mg of Pred I'm on should protect my eyes. He did say he wanted me to have blood tests asap, so when I received the forms on Wednesday I went to the hospital & had them done straight away. I haven't had the results as yet but I'm hoping my inflammatory markers haven't risen.

This is my 3rd week on 15mg of Pred - shouldn't I be pain free by now?

Is it normal for the pain to move around my body? On Wednesday this week I struggled as the pain in my upper & lower body was quite unbearable. Today my shoulders are a little uncomfortable (I could live with this!) but my hips & thighs hurt more. My shakes are even worse, as I can feel it from my shoulders all the way down to my fingers, very annoying

I follow the posts on here avidly & I think if it's PMR the Pred would have worked straight away, so do you think I've been diagnosed correctly?

Apologies I sound like a drama queen but I would love to get rid of this discomfort & exhaustion and start living a normal life again! I'm finding it so frustrating that the meds havn't been the magic cure others have spoken about, so I can't help but question if it is PMR.

I actually feel a bit better for getting that off my chest, so thank you all for listening 😄

Mandrose x

12 Replies

oldestnewest
  • It may be that you should be taking a higher dose of pred as if it is PMR the inflammation has not been suppressed. The pred should have sorted out the pain in days if not hours. If you are having such pain you would have thought your inflammatory markers would have risen unless you are in the twenty per cent who do not seem to get a rise in markers. Have you had any blood tests before you started taking pred?

    If you have GCA 15mg is much too small a dose of pred. Where do these doctors get their training?

  • Hi Piglette, thanks for your reply. My original CRP was 50.4 & other markers were high too. I was hospitalised as they suspected GCA & given high dose of Pred (reduced to 0 after 1 week). MRI, CT scan & biopsy showed clear. I had 3 blood test before my first rheumy appointment & although not in double figures he said the CRP was rumbling, so started me on 15mg of Pred for PMR. He hasn't been in contact with the results from my test on Wednesday as yet. I have to say I am a lot more comfortable again today, which is bizarre - it's never consistent!

  • I do hope things get better. I always ask for a copy of my blood test results which I find useful.

  • There are a couple of possibilities - one obviously is that this isn't PMR (you do mean that, not VMT?)

    However - fifteen mg may not be enough, the recommendations for starting dose in the most recent publication are the lowest effective dose in the range 12.5 to 25mg:

    See Recommendation 3 here:

    rheumatology.org/Portals/0/...

    I have no idea where you are, nor where your doctor got his training, but a dose of 15mg of pred is NOT enough to be sure your eyes are safe if you were to develop GCA. If it were - why do they start GCA patients with visual symptoms on 60mg, even as high as 80mg/day?

    rheumatology.org.uk/include...

    says:

    Visual loss occurs early in the course of disease

    and, once established, rarely improves. Early treatment with high-dose glucocorticosteroids is imperative to prevent further visual loss and other ischaemic complications. Although there is little systematic evidence, the consensus for glucocorticosteroid initiation is as follows:

    Uncomplicated GCA (No jaw or tongue claudication or visual symptoms):

    . Prednisolone 4060 mg (not <0.75 mg/kg) daily until resolution of symptoms and laboratory abnormalities.

    Complicated GCA:

    . Evolving visual loss or history of amaurosis fugax: i.v. methylprednisolone 500 mg to 1 g daily for 3 days.

    . Established vision loss—at least 60 mg prednisolone daily.

    American sources say much the same.

    Are you in the UK?

  • Thanks for your reply PMRpro - yes, I'm in the Uk under the rheumy at Royal Berkshire Hospital.

    The VMT showed up clearly on the eye scan - so I think the rheumy was trying to reassure me. I have blurry/distorted vision in my left eye because of this at the mo. The discomfort in my jaw has gone again, so it looks like I was worrying over nothing 😄

    Hopefully I'll hear the results of my blood tests this week, although the pains come & go or move from joint to joint. If the markers have gone up I'm sure the dosage of my press will increase.

    Thanks again for your reply 😄

  • Pains that move from joint to joint and come and go may be a sign of something called palindromic arthritis. Does the rheumy know your symptoms aren't constant?

  • I've only seen him once so far (next appointment 09/03) & did my best to explain everything. Although the bad pain comes & goes, I do have a constant discomfort in my shoulders, neck & hips, so I think this was why he said PMR. When it's bad those areas become agony & then I get extra pains moving from my elbows, knees & lower back.

    Ive not heard of palindromic arthritis - there are so many arthiritis's, it's all very confusing! I'll look that one up though!

    Thanks PMRpro for your support 😄

  • Well I'm very new to this so don't know how seriously you should take my comments - I have had GCA (since December 2016) but do not have PMR or, as far as doctors can say, anything else.... but I did have very similar feelings to you when first starting my steroids - shakes, pressure (pain for some?) in all the body areas you say, muzzy head... They came on immediately and stayed all day. Bloods and inflammation markers now all back to normal and I am now on a tapering regime. As my steroid dose has come down these steroid side effects are getting less and less with 'crisis' hours only when the steroids seem to peak (currently, for me, around hours 5-8). Excuse my ignorance but how can you tell whether the steroids are causing the symptoms - or the PMR symptoms are not being controlled? Hope you are feeling more comfortable soon - I'm on a similar journey! x

  • Hi Elkay - this journey is certainly a bumpy worrying one, that's for sure! I'm finding it very frustrating but hopefully it will get easier soon 😄

    I'm definitely not an expert but I had the shakes & muzzy head before taking the steroids. I've got a Neurology appointment in march, so hopefully they'll be able to explain it to me!

    Take care x

  • I'm sorry you are struggling with your PMR. I started on 20mg prednsone in December.

    The Rheumy wanted me to reduce to 15m and then get down to 10 -- all in an impossibly short time. Of course it didn't work. I'm now back up to 15mg and plan to stay there for a month before any attempt at reduction. You are the first person on this forum who has mentioned the "shakes". I shake so bad in the a.m. that I can hardly

    make my breakfast. It gets better as the day goes along but never goes away. I checked my fasting blood sugar on my husband's glucometer and it was 104 so I don't have hypoglycemia. Does anybody have an explanation for this? I see a new Rheumy tomorrow but haven't found doctors to be terribly helpful. Thanks!

  • It is a pred side effect. One lady found taking her pred at night, just before bed solved it - it was her GP's suggestion and he filed it for future reference! She got to sleep OK and the shakes happened while she was asleep!

  • Thanks....very helpful!

You may also like...